12142017Headline:

Mobile, Alabama

HomeAlabamaMobile

Email Jenny Albano
Jenny Albano
Jenny Albano
Contributor •

Revision of PDE5 Inhibitors to Include Risk of Hearing Loss

Comments Off

The FDA has announced that it is going to add a label to include the risk of hearing loss for the erectile dysfunction (ED) drugs Cialis, Levitra, and Viagra and to Revatio, which is used to treat pulmonary arterial hypertension (PAH). The new labeling will display more prominently the potential risk of sudden hearing loss, and a guide for consumers on what to do if they experience sudden problems with their hearing.

The FDA asked manufacturers of these drugs to revise product labeling after a very small number of patients taking the PDE5 inhibitors reported sudden hearing loss, sometimes accompanied by ringing in the ears and dizziness.

Because the aging process often deteriores hearing, many users of these products do not believe their hearing loss is the result of anything but aging. Users of these drugs who experience sudden hearing loss should consult a doctor or stop use of the drug. Users of Revatio should not stop using their medication because it is used to treat a potentially life-threatening condition and should see their doctor.

The FDA’s investigation revealed that there were 29 post-marketing reports of sudden hearing loss in PDE5 users, some of which had ringing in their ears, vertigo, or dizziness. In most of the reported cases hearing loss was only in one ear, and in one third of the people hearing loss was only temporary.

To see the revisions on the products labeling click here.

For more information on this subject, please refer to our section on Drugs, Medical Devices, and Implants.